Related Experiment Video
Updated: Sep 26, 2025

Induction of Mouse Lung Injury by Endotracheal Injection of Bleomycin
Published on: April 30, 2019
Acute Lung Injury with Amphotericin Infusion in a Patient with Invasive Mucormycosis
Swapnil Tripathi1, Durga Shankar Meena1, Deepak Kumar1
1Department of Medicine, All India Institute of Medical Sciences, Jodhpur 342005, India.
Background:
Amphotericin B is a pivotal drug for the management of invasive fungal infections. However, it has a significant toxicity profile with acute infusion reactions like fever, chills, vomiting, anaphylaxis, and nephrotoxicity in patients with long-term use. Pulmonary reactions mimicking acute pulmonary edema are unusual with amphotericin.
Case Description:
We report a case of a 51-year-old male diagnosed with rhinomaxillary mucormycosis, who developed acute onset breathlessness, bilateral diffuse pulmonary infiltrates after amphotericin infusion. The patient recovered spontaneously within a few hours after the cessation of amphotericin, which was parallel with the normalization of Chest X-ray. Furthermore, the Naranjo adverse reaction probability score was 9, which established a definite causal relation between drug use and adverse event.
Conclusion:
Clinicians should be aware of acute lung injury in patients treated with amphotericin infusion. In cases with no alternative available, a slow infusion of amphotericin with close monitoring is required to prevent life-threatening pulmonary reactions.
Insights
Amphotericin B can cause rare but severe lung injury, mimicking pulmonary edema, in patients treated for fungal infections. Prompt cessation of the drug led to spontaneous recovery in a reported case.
Area of Science:
- Medical Mycology
- Pharmacovigilance
- Pulmonology
Background:
- Amphotericin B is a critical antifungal agent for invasive fungal infections.
- It carries a risk of infusion-related toxicities, including fever, chills, and nephrotoxicity.
- Pulmonary reactions are an uncommon but serious adverse effect.
Observation:
- A case report details a 51-year-old male with rhinomaxillary mucormycosis.
- The patient experienced sudden breathlessness and bilateral pulmonary infiltrates post-Amphotericin B infusion.
- Symptoms resolved spontaneously after drug discontinuation, correlating with Chest X-ray normalization.
Findings:
- A Naranjo score of 9 confirmed a definite causal link between Amphotericin B and the observed adverse event.
- The pulmonary reaction presented as acute lung injury, distinct from typical Amphotericin B toxicities.
- This highlights an unusual presentation of Amphotericin B-induced pulmonary toxicity.
Implications:
- Clinicians must consider acute lung injury as a potential adverse reaction to Amphotericin B infusion.
- Close patient monitoring and slow infusion rates are crucial when Amphotericin B is necessary.
- Awareness of this rare pulmonary reaction is vital for timely diagnosis and management of invasive fungal infections.

